NHS: Malcolm Harrison issues warning of strike action
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
A member of the Nitty Gritty Dirt Band, Kenny Loggins has shared his experience with prescribed medication in his memoir Still Alright. Released in June 2022, the musician penned his descent into addiction following his divorce from his second wife, Julia Cooper. Doctors prescribed Loggins with benzodiazepines, which were supposed to help him feel better.
Described as a “depressant” drug by the NHS, benzodiazepines are “generally prescribed for anxiety” or sleeping problems.
The health body warns: “Tolerance to benzodiazepines can develop quickly with frequent use.
“There is a risk of both psychological and physical dependence with repeated use.”
This is something Loggins knows too well, as he fell victim to the drug’s powerful effects.
The 74-year-old recalled that he “became acquainted with every member of [the benzodiazepine] family: Klonopin, Ativan, Valium”.
“I’d never been addicted to anything and had no idea how difficult detox would be,” Loggins wrote.
“I figured I’d just use the drugs for a little while to get back on my feet, then taper off whenever I wanted to.”
Eventually managing to “kick the habit using Wellbutrin” – an antidepressant – Loggins relapsed five years later following routine surgery.
Sent in to hospital to have a cyst removed, the medical team prescribed Xanax following the procedure.
“I spent a week in that hospital and when I emerged, I was addicted all over again,” the father-of-five stated.
“It was as if I’d never stopped taking it the first time,” he stressed.
Following failed attempts to let go of the addiction, he found the strength following one particular incident.
According to Page Six, Loggins freaked out in front of his young daughter when he accidentally left his prescription pills at home.
When his then 11-year-old daughter said “Daddy, I can’t be with you when you’re like this”, the lightbulb moment struck – and he admitted himself to a detox centre.
The NHS cautions: “If people stop taking benzodiazepines suddenly they can experience withdrawal effects which could be life-threatening.”
It’s for this reason that anybody trying to wean themselves off of benzodiazepines should seek professional support.
“It’s important to seek medical advice either through your GP or local community alcohol or drug service if you have been using benzodiazepines over a long period and want to stop,” the NHS clarifies.
“If you have been using benzodiazepines for a shorter period, reduce your use gradually over a few days. This can greatly reduce any unpleasant milder withdrawal effects.”
In high doses, benzodiazepines can cause:
- Loss of memory
- Problems with movement and balance
- Slowed speech
- Disturbances of consciousness.
“If you decide to use benzodiazepines, start low and go slow,” the NHS advises.
Source: Read Full Article